Topamax & Wellbutrin

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

LVL
New Member


Date Joined Jan 2011
Total Posts : 3
   Posted 1/25/2011 6:59 PM (GMT -6)   
Hi, I am new here and was wondering if anyone had tried a combination of Topamax and Wellbutrin. I started the Topamax in October at 25mg and went to 50 at the advice of my GP. She really wanted me to see a neurologist, however, as she was not entirely comfortable with Topamax and its side effects. The neurologist, on the other hand was all about Topamax and tried to bump me up to 75mg and made me feel bad about my analgesic use and mock my acupuncturist (another thread entirely). The 75mg made me suicidal after 3 days, but that got me to thinking, perhaps an antidepressant like Wellbutrin would help.

So my GP, who is now mad at the neurologist is down with my plan, and prescribes me the wellbutrin, but my insurance will only pay for the SR. It has been a week and I feel as if I have had gastric bypass. I can only eat tiny amounts of food and am immediately sorry. The pain and cramping is so horrible. And I burp constantly. Lovely. I had to stop the wellbutrin last night, I can't stand it. I've been on Wellbutrin before. The XL kind got me to quit smoking. I've never had this problem before.

Has anyone mixed these two? Is it the SR vs the XL? Or is it because of the Topamax? Should I bother with the XL? It's $140 a month, although I suppose I can petition my insurance company (because that sounds like it would be easy). Not for nothing, but I like that that Wellbutrin has actually made me perky despite the incredible amount of pain I was in. Migraines are depressing. Thanks for your help.

EvilFluorescents
Regular Member


Date Joined Jan 2011
Total Posts : 224
   Posted 1/25/2011 10:56 PM (GMT -6)   
My guess is that wellbutrin (a SNRI), like SSRI's can make you nauseous or give you upset stomach. It's usually one of those side effects that passes after you get used to the meds (a couple of weeks).

It could always be the combo though. Topamax gives many people upset stomach. The combo may push you over your threshold.

I would look at the insert that you received with you prescription and/or talk to your pharmacist/doctor.

For upset stomach caused by Topamax, I've heard drinking Aloe Vera drinks (local health food store) is helpful. It's worth a shot.

BTW... not cool that (s)he mocked your acupuncturist. A good one can be just as much of a godsend as a good M.D.

Through the grapevine (i.e. completely and utterly unverified... to be taken with a huge grain of salt) I've heard it said that if acupuncture works for you, you're probably a good candidate for Botox.

If XL worked for you, then get your doctor to mark on the prescription that you must have XL. If the insurance company denies your claim I would appeal.

As for the appeal, it sounds like it would not be completely dishonest to claim that you are taking wellbuterin for depression. Because of the side effects, SR doesn't work for you. XL does.

Best of luck!

wonderfulKate
New Member


Date Joined Jan 2011
Total Posts : 10
   Posted 1/26/2011 5:40 AM (GMT -6)   
stop taking harmful drugs, try natural hormone melatonin, it worked for me

LVL
New Member


Date Joined Jan 2011
Total Posts : 3
   Posted 1/26/2011 2:09 PM (GMT -6)   
The Topamax on its own never bothered my stomach. I'm taking some Wellbutrin time off, as I am going on ho;iday and I plan on eating well and don't want to be nauseous! I'll see how the XL works when I get back.

As for the "harmful drugs?" Thanks for the advice. I hadn't exhausted all the natural, homeopathic, Eastern medicine routes. O wait. Yes I did. Sometimes, some people have to supplement all that with scripts. I don't like losing days and sometimes weeks of my life experimenting with pills given to me by doctors that seem to have no clear idea as to what they are doing, but nor did I like the daily migraines I was getting before I admitted that the natural path I had been on wasn't really working for me. We're all different. I love my acupuncturist and she has fixed some of my other broken parts. Sadly, my head is not one of them.

PS: I'm getting botox next week! Purely cosmetic, but a girl can dream....

caligirl2001
Regular Member


Date Joined Jan 2010
Total Posts : 197
   Posted 2/3/2011 3:56 PM (GMT -6)   
Hi LVL -

I take both Wellbutrin XL and topamax. I am on 125mg of topamax. I have been on the wellbutrin for a few months longer than the topamax. I do have issues with some foods causing me problems like you describe, but my issue with gluten existed long before both meds, and dairy started 6 months after. None of my problems started shortly after taking either one. So I wish I could give you a definitive answer regarding whether the combination causes a problem, but the only thing I can say for sure is that I know both have an appetite suppressant effect and the combination could certainly make you feel full very quickly. I hope you find an answer and something to help with your migraines.

Wow, I can't believe your GP would forgo trying a medication that might help because they don't like potential side effects. Isn't it about whether you, the one taking the medication, can tolerate potential side effects? And not everyone gets all the potential side effects either. If the topamax works for you, great. If not, maybe something else will. Everyone is different. For me, it's been a wonder drug that has given me my life back. For other's it's a nightmare.

And your neurologist sounds like a jerk. Just because he doesn't believe in acupuncture is not a reason to ridicule it. Especially because the goal is to treat the patient's pain, and acupuncture certainly does no harm and doesn't interfere with anything he would be doing to treat you.

And I'm totally with you on the natural remedies. As if we all haven't tried that before resorting to the big guns? Wouldn't we all love it if a $6 bottle of melatonin or herbs would fix the problem rather than an expensive prescription?
Best wishes and good luck to you! And hey, maybe the botox will help!


:-)

lostinthewoods
Regular Member


Date Joined Jan 2011
Total Posts : 28
   Posted 2/9/2011 10:00 PM (GMT -6)   
Hi, I take topamax. I got really bad heart burn when I took it especially at first, and it got really bad when I upped it to the really high doses. It went away when I stabalized on a dose and stopped increasing the dose. This drug made it hard for me to eat, and it was especially hard to eat with the stomache acid problem happening. Good thing it wasn't a long standing problem. I don't have any problems with heart burn anymore, and I still take topamax. My doctor is upping the dose again by 50mg, so maybe that will change.

giannarazi
New Member


Date Joined Mar 2011
Total Posts : 14
   Posted 3/15/2011 2:27 PM (GMT -6)   
I had suffered a long time with GERD, but I had family history of gallbladder problems and stuff and ended up with surgery to remove my gallbladder eventually, so naturally I have acid issues anyway. I just take zantac in the am and pm so that helps with my acid reflux. I have taken wellbutrin for years and I take the XL. I had taken both the SR and XL. But right now I am taking the 300 XL and it's walmart's Buproprion. I am also taking Topamax 400 mg and it is the generic version of Topamax. I haven't had bad bad side effects of them and if I do, they certainly out weigh anything that was before I was on the meds. I know I have probably also lost weight due to Topamax too since it can curb your appetite.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, May 22, 2018 10:00 AM (GMT -6)
There are a total of 2,964,946 posts in 325,195 threads.
View Active Threads


Who's Online
This forum has 162916 registered members. Please welcome our newest member, ChronicPatient.
369 Guest(s), 16 Registered Member(s) are currently online.  Details
Vaajurooby, partlycloudy, tickbite666, JNF, physedgirl09, cashlessclay, Joe183288, AnxietyKelller, Pratoman, w0hll, Tristan1974, exqualls, gabrown, nealzy, 1039smooth, iPoop